"Any idea, what could be the cause to make the readings for AST & ALT high? "
Sorry but the information you provided does not give us enough information to tell why your ALT is high and AST slightly elevated and GGT is high. It only tells us what isn't causing the higher than normal levels.
You don't have hepatitis A, B or C according to your tests. So that is not the cause of the elevated blood levels.
Hepatitis A IgG are antibodies. They develop after an infection or after receiving the hepatitis A vaccine and remain present for many years, usually for life, and protect you against further infection by the same virus.
"What I should do now? "
See a gastroenterologist (digestive system specialist) to find out what is causing the higher then normal ALT and AST levels.
Higher-than-normal levels of these liver enzymes should not be automatically equated with liver disease. They may mean liver problems or they may not. For example, elevations of these enzymes can occur with muscle damage. The interpretation of elevated AST and ALT levels depends upon the entire clinical evaluation of an individual, and so it is best done by physicians experienced in evaluating liver disease and muscle disease.
Also taking drugs including aspirin, Tylenol, Advil, Motrin and some antidepressants too often or for long periods of time can cause high ALT and AST because they can damage the liver.
Talking about muscle damage, I am piriformis syndrome since 2005 which causes sever back and shoulder pain. I'm not taking any medication for this but just doing 5 mins yoga to minimize the pain. Is this be related to muscle damages?
Also, I used to have cols sores(herpes simplex type 1) around lips once a while whenever my stress level goes up. I used to take(3 months back) antiviral medicine to treat/suppress the virus. Could this be the reason?
And I'm having high cholesterol level as well. Below is the complete blood screening results:
I've uploaded blood results in my profile album as the formatting in this comment page is not really working well. Feel free to check it out and provide your feedback. Really appreciate your help. Thanks
GGT can be high because of : alcohol, Dilantin, COPD, diabetes, renal failure.
SGOT/AST :39 U/L (8-37) Mild elevations of the AST level, less than two times the upper limit of normal, are common.
SGPT/ALT : 95 U/L (5-44)
Gamma Glutamyl Transpeptidase(GGT):106 U/L (M 12-64; F 9-36)
Small amounts of ALT (alanine aminotransferase) are normally found in blood. When the liver is damaged, ALT is released into the bloodstream. ALT is found in organs other than the liver (kidneys, heart, muscles, and pancreas), but most increases in ALT are from liver damage.
No active hep A - Hepatitis A Virus (HAV) IgG : Reactive
No hep B - HEPATITIS B SCREENING
HBsAg : Non-Reactive
Anti-HBs : Non-Reactive
Note : Non-immune, advice for vaccination.
No hep C - Anti-HCV (EIA / MEIA Method) : Non-Reactive
Not much here is see anything wrong.
What were your past ALT numbers? Maybe this is normal for you?
Any vitamin, supplement, over the counter med can cause elevated ALT.
Muscle damage: I am having piriformis syndrome since 2005 which causes severe back and shoulder pain. I'm not taking any medication for this but just doing 5 mins yoga to minimize the pain. Can this cause elevated enzymes?
Also, I used to have cold sores(herpes simplex type 1) around lips area once a while whenever my stress level goes up. I used to take(3 months back) antiviral medicine(acyclovir) to treat/suppress the virus. Could the antiviral medicine cause the elevated enzymes?
After reading your inputs, I quickly made a call to the lab and asked them whether they could reveal my liver ultrasound test via phone. After few mins of verification, one of the lab assistant mentioned that my liver ultrasound shows mild/moderate fatty liver. Kind of shocked. Can this be the main reason causing ALT & AST to go up? I am re-visiting the lab next week to check on this.
Hi there, I read through all your posts, wow, lots of info...my husband recently diagnosed with Hep C 1a as well as Hereditary Hemochromatosis, he stores excess iron rather than getting rid of it. It causes liver damage and leads to cirrhosis, he also has what the drs called a fatty liver...this is actually significant for you to have been told, you need to get further imaging, and tests done, the alt and ast and ggt are elevated in your case, as was in the case of my husband, but his are higher. In cases of elevated liver enzymes it can mean many things...google the words elevated liver enzymes and you`ll see what sort of things to be aware of and ask your dr about. Elevated liver enzymes can also correct themselves once the source of the elevation is found, and can also mean there is some liver injury, like in the case of fatty liver. In all the tests you posted, there was nothing I could see, maybe I missed it, but it is not usually on the routine tests anyway, and that is for the level of storage iron...these would be ferritin, transferrin saturation %, serum iron and TIBC. These are excellent tests to have to see how your body gets rid of excess iron, and this disorder of stoing iron, known as iron overload, what my husband has, causes liver damage. So it is recommended to drs that if liver enzymes are elevated and stay elevated that hemochromatosis should be checked for as well as the other reasons for abnormal liver enzymes.
This was missed in our case as well for over 10 years, and the dr neglected to check into why his enzymes were elevated. If he would have checked the iron situation, we would have found out a lot sooner, as well as for the Hep C.
Take care, you`re in the right direction, and good to have found out your situation. The challenge now is pinpointing the root cause.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.